[Skip to Content]
[Skip to Content Landing]
Other Articles
December 3, 1960

Neurogenic HypertensionA Sequel of Kanamycin Intoxication

Author Affiliations

Cleveland

From the departments of clinical investigation and cardiology, St. Vincent Charity Hospital.

JAMA. 1960;174(14):1838-1840. doi:10.1001/jama.1960.03030140060013
Abstract

A 25-year-old man developed staphylococcal enteritis with severe shock during treatment of peritonitis with wide-spectrum antibiotics. The infection subsided during treatment with kanamycin (8.0 Gm. in four days). He subsequently developed nerve deafness, which has persisted. Associated with the onset of this were hypertension and tachycardia, highly responsive to guanethedine, and temporary impairment of 9th cranial nerve sensory functions and of carotid depressor reflexes bilaterally; these disturbances were ascribed to 9th nerve injury involving the moderator (buffer) nerves. Hypertension was transitory.

×